Virginia, 2015Dense Fog in Virginia, December 22 to 23, 2015
December 22 to 23, 2015 · NWS LWX · 6 events in 6 counties and zones
Saturated grounds from rain during the day combining with light winds and clearing skies let to the development of dense fog.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Saturated grounds from rain during the day combining with light winds and clearing skies let to the development of dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 22, 9:49 PM EST, 6 minutes earlier.
Area forecast discussion, Dec 22, 9:49 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 PM EST TUE DEC 22 2015
.SYNOPSIS...
A WARM FRONT WILL PUSH NORTH THROUGH THE REGION ON WEDNESDAY. A
WEAK COLD FRONT WILL MOVE INTO THE AREA FRIDAY AND IT WILL REMAIN
NEARBY THROUGH THE WEEKEND.
&&
.NEAR TERM /TONIGHT/...
CLEARING AND A SATURATED GROUND HAS LEAD TO AREAS OF FOG. THESE
ARE PRIMARILY LOCATED IN WESTERN MARYLAND...EASTERN WEST
VIRGINIA...AND FAR NORTHERN VIRGINIA. MID CLOUDS ARE EXPECTED TO
INCREASE OVERNIGHT...WHICH COULD HELP BREAK UP THE FOG THROUGH A
LOSS OF RADIATIONAL COOLING...BUT SATURATED CONDITIONS WILL
CONTINUE. CONTINUING TO MONITOR POTENTIAL FOR DENSE FOG ADVISORY.
&&
.SHORT TERM /WEDNESDAY/... THE NEXT ROUND OF RAIN WILL MOVE INTO
THE REGION LATE TONIGHT AND WEDNESDAY MORNING AS SHORTWAVE TROUGH
AND MULTIPLE DISTURBANCES MOVES THROUGH THE REGION. STRONG
MOISTURE ADVECTION AND HIGHER PWATS THAN TODAY WILL RESULT IN MORE
WIDESPREAD RAIN MOVING ACROSS THE REGION. RAIN MAY BE MODERATE TO
LOCALLY HEAVY AT TIMES...BUT DO NOT EXPECT ANY IMPACTS OTHER THAN
PONDING OF WATER ON ROADWAYS. A STRONG 850KT JET WILL LEAD TO AN
INVERSION ABOVE THE SFC AND WINDS SHOULD STAY ALOFT WITH THE
EXCEPTION OF HIGHER ELEVATIONS ABV 2 KT FEET. SOME GUSTS MAY
APPROACH 40KTS AND A WIND ADVISORY MAY NEED TO BE ISSUED FOR THE
HIGHER RIDGES IN WESTERN VIRGINIA AND WEST VIRGINIA. WET AND
CLOUDY CONDITIONS WEDNESDAY WONT STAND IN THE WAY OF TEMPS RISING
AS SOUTHERLY FLOW INCREASES BEHIND THE WARM FRONT. FCST MAX TEMPS
IN THE 60S TO NEAR 70 NEAR THE SOUTHERN SUBURBS OF DC ARE EXPECTED
WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
/WED NIGHT THROUGH SAT NIGHT/...THIS IS CERTAINLY A UNIQUE FCST -
LOOKING AT NEAR RECORD HIGHS ON XMAS EVE...AND SHATTERING SOME LOW
TEMP RECORDS (SEE CLI SXN BLO). CULPRIT WL BE STRONG SRLY FLOW. A
WARM FNT IS XPCTD TO PUSH N OF THE FCST AREA WED EVE...AND W/ AN
UPR TROF OVR THE MIDWEST THIS WL ALLOW WARM AIR TO STREAM FM THE
GULFMEX UP THE ERN SEABOARD.
ANOTHER INTERESTING FACT ABT THU IS THAT THE WRN PART OF AREA HAS
BEEN PLACED AT A MRGNL RISK OF SVR TSTMS...ON XMAS EVE. BIGGEST
CONCERN WL BE A LOW LVL JET OF 50 KT CROSSING THE CWA THU AFTN. W/
RW THIS WIND COULD BE TRANSLATED TO THE SFC.
WK CD FNT WL SAG INTO THE AREA FRI MRNG. XMAS MRNG TEMPS XPCTD TO
RANGE FM THE U40S IN THE HIGHLANDS TO A60 IN THE CITIES. MAJORITY
OF AREA WL SEE MRNG TEMPS IN THE M50S. MUCH OF THE AREA WL REACH
THE M60S FOR HIGHS.
FRI NGT A WK BNDRY WL RESIDE OVR THE AREA PRESENTING A CHC OF RW
AREAWIDE. LOWS FM THE U40S TO L50S. THE SAME SYNOPTIC SITUATION WL
BE IN PLACE FOR THE DAY SAT. PLENTY OF CLDS...CHC OF RW...HIGHS
GNRLY ARND 60.
SIDENOTE - AT DC FOR THE PD 11/1-12/21 THIS IS THE 2ND WARMEST
AVG TEMP ON RECORD - 51.6. ONLY 2001 WAS WARMER (53.0). THIS HAS
BEEN THE 4TH WARMEST AT BALT FOR THE SAME PD.
ANOTHER SIDENOTE - GIVEN THAT SUNDAY ALSO LOOKS TO APRCH 70 I DID
A CHECK TO SEE WHEN THE ERLIEST DC CHERRY BLOSSOM PEAK BLOOM HAS
BEEN. ANSWER IS 1990 - 3/15. INTERESTING FACT IS 12/89 WAS THE 6TH
COLDEST ON RECORD IN DCA - AVG TEMP OF 29.4. BUT 1/90 WAS THE
WARMEST ON RECORD..AND 2/90 WAS 2ND WARMEST.
/SUN THROUGH TUE/... FRONTAL BOUNDARY NEAR OR OVER OUR CWA WILL
CONTINUE TO BRING UNSETTLED WEATHER FOR SUN. FRONT WILL LINGER
OVER OR NEAR OUR REGION B4 LIFTING N AS A WARM FRONT. GFS HAS A
WETTER SOLUTION... KEEPING OUR CWA WITH A CHANCE OF PRECIP DURING
THIS PERIOD... WHILE ECMWF BRINGS DRIER CONDITIONS MON INTO MON
NIGHT. COLD FRONT APPROACHES FROM THE WEST ON TUE... WITH GFS
HAVING A FASTER SOLUTION BY MOVING IT ACROSS THE CWA EARLY TUE.
TIMING AND LOCATION OF THE FRONT WILL IMPACT THE TEMPS AND POP
FORECAST...SO WE'LL HAVE TO WATCH HOW THIS EVOLVES. TEMPS WILL
CONTINUE TO BE ABOVE NORMAL DURING THIS PERIOD WITH SUN BEING THE
WARMEST DAY. HIGH TEMPS REACHING THE UPR 60S TO LOW 70S SUN... AND
THEN IN THE 50S AND 60S FOR MON AND TUE. LOW TEMPS WILL BE IN THE
40S AND LOW 50S.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
SOME CLEARING NORTHWEST OF DC AND BALTIMORE HAS ALLOWED
RADIATIONAL FOG TO FORM AROUND MRB. THIS FOG MAY PERSIST FOR
ANOTHER FEW HOURS BEFORE DENSER MID CLOUDS MOVE OVERHEAD AND THE
LOSS OF RADIATIONAL COOLING BENEATH THEM CAUSES THE FOG TO BREAK
UP. FURTHER SOUTH AND EAST...ALL OTHER TERMINALS HAVE BEEN DEALING
WITH A LOW STRATUS DECK WHICH EVEN NOW IS SLOWLY DESCENDING FROM
MVFR TO IFR. THIS IS IN ADVANCE OF THE NEXT SYSTEM WHICH WILL MOVE
INTO THE REGION LATE TONIGHT. LOOKS LIKE ITS GOING TO BE MAINLY
IFR CIGS AND VSBYS LATE TONIGHT THROUGH WEDNESDAY AT ALL TERMINALS.
A STRONG LLJ ABOVE AN INVERSION WILL RESULT IN LITTLE MIXING
WEDNESDAY.
CIGS COULD DROP INTO MVFR LVLS ON THU. THERE WL BE A CHC OF TSTMS
AND/OR GUSTY SHOWERS. WINDS AT 050 XPCTD TO BE 22050KT THU AFTN.
LLWS LKLY.
FRI SHOULD HV M CLY SKIES BUT CIGS 030-050. THIS WKND COULD BE
SHOWERY AS WELL.
&&
.MARINE...
S WINDS CONTINUE OVERNIGHT. A STRONGER PRESSURE GRADIENT IS
EXPECTED WEDNESDAY AND WINDS WILL BEGIN TO MIX AFTER SUNRISE. SCA
CONDITIONS EXPECTED WEDNESDAY THRU WEDNESDAY NIGHT.
SCA LKLY THU. ISOLD TSTMS COULD PRODUCE SMW-LVL WIND GUSTS.
&&
.CLIMATE...
UNUSUALLY WARM WEATHER IS EXPECTED LATER THIS WEEK. BELOW IS A LIST
OF RECORD WARM TEMPERATURES FOR DECEMBER 24TH AND 25TH AND RECORD
WARM TEMPERATURES FOR THE ENTIRE MONTH OF DECEMBER.
DECEMBER 24TH RECORD DAILY HIGH MINIMUM TEMPERATURES
DCA...58 (1891)
BWI...53 (1891)
IAD...42 (2014/1979)
DECEMBER 24TH RECORD DAILY HIGH TEMPERATURES
DCA...69 (1933)
BWI...65 (1990/1982)
IAD...66 (1982)
DECEMBER 25TH RECORD DAILY HIGH MINIMUM TEMPERATURES
DCA...49 (1987)
BWI...48 (1964)
IAD...50 (1982)
DECEMBER 25TH RECORD DAILY HIGH TEMPERATURES
DCA...72 (1964)
BWI...72 (1964)
IAD...71 (1982/1964)
RECORD DECEMBER MONTHLY HIGH TEMPERATURES
DCA...79 (DEC 7 1998)
BWI...77 (DEC 7 1998/DEC 6 1998/DEC 29 1984)
IAD...79 (DEC 6 1998)
RECORD DECEMBER MONTHLY HIGH MINIMUM TEMPERATURES
DCA...59 (DEC 5 1973)
BWI...62 (DEC 22 2013)
IAD...62 (DEC 22 2013)
WARMEST DECEMBER AVERAGE TEMPERATURE THROUGH THE 21ST
DCA
1. 50.5 (2001)
2. 50.2 (1998)
3. 48.8 (2015)
BWI
1. 47.2 (1998)
2. 47.1 (2001)
3. 46.1 (1931)
4. 45.9 (1923)
5. 45.9 (2015)
NOTE: MONTHLY AVERAGE TEMPERATURE IS REPORTED TO THE NEAREST
TENTH OF A DEGREE. BUT IF YOU GO OUT AN EXTRA DECIMAL PLACE
2015 RANKS JUST BEHIND 1923.
IAD
1. 47.2 (1998)
2. 46.5 (2001)
3. 45.5 (2015)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM WEDNESDAY TO 6 AM EST THURSDAY
FOR ANZ530>543.
&&
PRODUCTS...HAS/WOODY!/IMR/RCM/DFHHazardous weather outlook, Dec 22, 3:35 PM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EST TUE DEC 22 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-230945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
335 PM EST TUE DEC 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
AREAS OF DENSE FOG ARE POSSIBLE TONIGHT. A DENSE FOG ADVISORY MAY
BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND ISOLATED THUNDERSTORMS THURSDAY AFTERNOON MAY PRODUCE
SPECIAL MARINE WARNING LEVEL WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-230945-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
335 PM EST TUE DEC 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
AREAS OF DENSE FOG ARE POSSIBLE TONIGHT. A DENSE FOG ADVISORY MAY
BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS IN EXCESS OF 50 MPH ARE POSSIBLE ACROSS THE RIDGE
TOPS OF THE BLUE RIDGE AND POTOMAC HIGHLANDS WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Frederick
- When
- December 22, 9:55 PM EST to December 23, 5:35 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
OKV reported reduced visibilities of one quarter mile or less.
Dense Fog, Albemarle
- When
- December 23, 2:53 AM EST to 6:15 AM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
CHO reported reduced visibilities of one quarter mile or less.
Dense Fog, Orange
- When
- December 23, 3:55 AM EST to 7:15 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
OMH and GVE reported reduced visibilities of one quarter mile or less.
Dense Fog, Arlington
- When
- December 23, 4:04 AM EST to 8:38 AM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
DCA reported reduced visibilities of one quarter mile or less.
Dense Fog, Eastern Loudoun
- When
- December 23, 5:55 AM EST to 9:55 AM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- AWOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
JYO reported reduced visibilities of one quarter mile or less.
Dense Fog, Stafford
- When
- December 23, 6:56 AM EST to 9:56 AM EST
- Where
- Stafford forecast zone
- Reported by
- AWOS
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
NYG reported reduced visibilities of one quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, December 22, 201514 events
- Dense Fog in Illinois, December 22, 201513 events
- Heavy Snow in Idaho, December 22 to 24, 201512 events
- Winter Storm in North Dakota, December 22 to 23, 20159 events
- Flash Flooding and Flooding in South Carolina, December 22, 2015$11,000 · 6 events
- Heavy Snow and Winter Weather in Washington, December 22 to 24, 20157 events
- Dense Fog in Maryland, December 22 to 23, 20155 events
- Dense Fog in Missouri, December 22, 20155 events
- Heavy Snow in Oregon, December 22 to 24, 20155 events
- Damaging Winds and Lightning Strike in Florida, December 22, 2015$9,000 · 50 kt wind · 4 events
- High Wind in Texas, December 22 to 24, 201567 kt wind · 4 events
- Heavy Snow in North Dakota, December 22 to 23, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610321, 610322, 610323, 610324, 610326, 610325.